Colorado, 2014

High Wind in Colorado, January 16, 2014

January 16, 2014 · NWS BOU · 3 events in 3 counties and zones

A strong northwesterly flow aloft produced high winds over the northeast plains of Colorado. Peak wind gusts included 59 mph in Sterling and 58 mph at Fort Morgan Municipal Airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong northwesterly flow aloft produced high winds over the northeast plains of Colorado. Peak wind gusts included 59 mph in Sterling and 58 mph at Fort Morgan Municipal Airport. The strong winds reduced the visibility to near zero at times in blowing dust. The poor visibility was blamed on multiple accidents along on U.S. 34 near Akron. As a result, the highway was closed in both directions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 16, 8:36 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 16, 8:36 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
836 AM MST THU JAN 16 2014

.AVIATION...ANTICYCLONE HAS DISRUPTED THE WIND FORECAST AT THE
LOCAL AIRPORTS INCLUDING KDEN AND KAPA. EXPECT KBJC TO ALSO TURN
AROUND TO EAST/SOUTHEAST SURFACE WINDS WHICH COULD HOLD IN PLACE
THROUGH 18Z-19Z. EVENTUALLY AS TEMPERATURES WARM WE SHOULD BE ABLE
TO MIX THROUGH THE STABLE BOUNDARY LAYER AND HAVE A MORE
NORTH/NORTHEASTERLY WIND DEVELOP MOST LIKELY AT KDEN BY AFTERNOON.
COULD SEE GUSTS AS HIGH AS 25-28 KTS IF WINDS FULLY MIX.

&&

.PREV DISCUSSION... /ISSUED 401 AM MST THU JAN 16 2014/

..CORRECTION FOR A FEW TYPOS/MISSING WORDS

SHORT TERM...SIGNIFICANT WIND EVENT IS STILL ANTICIPATED FOR
LATER THIS MORNING AND AFTERNOON. THIS TIME FOR THE NORTHEAST
CORNER OF THE FORECAST AREA. A STRONG NORTHEAST-SOUTHWEST SURFACE
PRESSURE GRADIENT COMBINED WITH 80+ KT MID-LEVEL NWLY FLOW WITH
APPROACHING JET MAXIMA AND INCREASING BOUNDARY LAYER MIXING
SHOULD RESULT IN SUSTAINED WIND SPEEDS IN THE 30-40KT RANGE AND
GUSTS EXCEEDING 50KTS. AT THIS HOUR...WIND SPEEDS UPSTREAM IN SERN
WYOMING/WRN NEBRASKA IN THE VICINITY OF A SFC COLD FRONT ALREADY IN
THE 25-40KT RANGE. HAVE OBSERVED SIMILAR SPEEDS ACROSS NERN WELD AND
MORGAN COUNTIES PAST HOUR OR SO. IT SHOULDN/T BE TOO MUCH LONGER
BEFORE WE SEE THESE GUSTY NLY WINDS SPREADING SOUTH ACROSS LOGAN...
SEDGWICK...PHILLIPS AND NORTHERN WASHINGTON COUNTIES UNDER THE RIGHT
ENTRANCE QUAD OF A 120+ KT JET. THIS AREA PRESENTLY UNDER A HIGH
WIND WATCH THAT BEGINS LATER THIS MORNING. NEIGHBORING WFOS HAVE
ALREADY UPGRADED THEIR HIGH WIND WATCHES TO WARNINGS. WE/LL BE DOING
THE SAME SHORTLY. NO CHANGE TO BEGINNING AND ENDING TIME OF
HIGHLIGHT. WIND GUIDANCE INDICATES SPEEDS JUST BARELY MEETING HIGH
WIND CRITERIA. HOWEVER THE THREAT OF BLOWING DUST AND THE POTENTIAL
IMPACT OF STRONG CROSS WINDS ON TRAVEL WARRANTS UPGRADING THE WATCH
TO A WARNING. COOLER AIR APPEARS TO HAVE SLIPPED INTO SEDGWICK AND
PHILLIPS COUNTIES IN THE PAST HOUR. THIS SHALLOW FRONT IS EXPECTED
TO PUSH NO FARTHER WEST THAN NERN WELD...MORGAN...SRN WASHINGTON AND
NRN LINCOLN COUNTIES BY MIDDAY. HIGH TEMPERATURES BEHIND THE FRONT 8-
12 DEG F LOWER THAN YESTERDAY. A BAND OF MID-LEVEL CLOUDS
ACCOMPANYING THIS FRONTAL BNDRY MAY PRODUCE A FEW SPRINKLES AND/OR
FLURRIES BUT WIDE SFC TEMP/DEWPOINT SPREADS SHOULD PREVENT ANY
ACCUMULATION.

ELSEWHERE...GUSTY CHINOOK WINDS IN AND NEAR THE FRONT RANGE FOR MOST
OF THE NIGHT WILL RETREAT TO HIGHER ELEVATIONS OF THE FRONT RANGE
THIS MORNING AS BOUNDARY LAYER FLOW ON THE ADJACENT PLAINS BECOMES
NORTH-NORTHWESTERLY. HOWEVER...UP ALONG THE WYOMING BORDER IN
LARIMER COUNTY...WIND SPEEDS SHOULD INCREASE DURING THE NEXT FEW
HOURS WITH GUSTS APPROACHING 50 MPH NORTH OF FORT COLLINS. WEST-
NORTHWEST WINDS OF 25-45 MPH SHOULD ALSO CONTINUE ABOVE TIMBERLINE
AND HIGHER EAST FACING SLOPES OF THE FRONT RANGE THROUGH THE DAY. DO
NOT SEE ANY PRECIP IN THE HIGH COUNTRY TODAY...JUST AN INCREASE IN
MID-LEVEL CLOUDS THIS MORNING. HIGH TEMPERATURES WEST OF THE COLD
FRONT EXPECTED TO BE SOME 6-8 DEG F LOWER THAN YESTERDAY...BUT STILL
ABOVE AVERAGE.

BY TONIGHT...STRONG JET PASSES TO OUR SOUTHEAST...AND THE CROSS-
STATE PRESSURE GRADIENT RELAXES AS THE SFC COLD FRONT RETREATS
EASTWARD. SHOULD SEE WINDS QUICKLY DROPPING OFF ON THE PLAINS AND
IN THE HIGH COUNTRY DURING THE EVENING HOURS AS SKIES CLEAR FROM
WEST-TO-EAST. LOWS TONIGHT NEAR SEASONAL AVERAGE WITH WARMEST
READINGS ALONG THE BASE OF THE FOOTHILLS THE RESULT OF ENHANCED
DRAINAGE FLOW.

LONG TERM...THE HIGH AMPLITUDE RIDGE OF HIGHER PRESSURE ALONG THE
WEST COAST WILL MOVE INLAND INTO THE GREAT BASIN FROM FRIDAY AND
THROUGH THE WEEKEND. THIS WILL MEAN A DECREASING NORTHWEST FLOW
PATTERN OVER COLORADO. THERE WILL STILL BE SOME GUSTY WINDS OVER
THE MOUNTAINS ON FRIDAY IN THE 30-40KT RANGE BUT THEN MUCH LIGHTER
WINDS ON SATURDAY. THE AIRMASS WILL BE DRY AND WARMER THROUGH THE
PERIOD WITH A MODERATION OF TEMPERATURES THROUGH SUNDAY...WARMEST
ON SUNDAY.

THERE WILL BE ANOTHER RIPPLE IN THE NORTHWEST FLOW WHICH WILL
BRUSH COLORADO ON MONDAY WITH COOLER TEMPERATURES. AIRMASS STILL
LOOKS RATHER DRY SO NO POPS. LONG RANGE MODELS DEVIATE
SUBSTANTIALLY BY THE MIDDLE OF NEXT WEEK AS THE EUROPEAN MODEL AS
A STRONGER WAVE WHICH MOVES ACROSS COLORADO WHILE THE GFS HAS A
RIDGE OVER US. WILL LEAVE DRY FOR NOW UNTIL THERE IS BETTER
CONSISTENCY.

AVIATION...VFR CONDITIONS LIKELY AT DENVER AREA TERMINALS
DURING THE NEXT 24 HOURS. GUSTY WEST-NORTHWEST WINDS OF 12-22KTS
AT APA AND DIA...AND 18-33KTS AT BJC...EXPECTED TO GRADUALLY
LESSEN IN SPEED AS WINDS TRANSITION MORE TO A NORTHERLY COMPONENT
BY MID TO LATE MORNING. IN THE AFTERNOON...IT IS POSSIBLE THAT
DIA COULD SEE NORTHERLY WINDS GUSTING TO AROUND 25 KTS SHOULD THE
COLD FRONT ON THE PLAINS MOVE CLOSER TO THE FRONT RANGE THAN IS
NOW FORECASTED TO DO SO. BY EVENING...WINDS EXPECTED TO RETURN TO
A WESTERLY COMPONENT UNDER 15 KTS...THEN GO TO A DRAINAGE WIND
UNDER 10 KTS AFTER MIDNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR COZ048>051.

&&

SHORT TERM...BAKER
LONG TERM....ENTREKIN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jan 16, 5:20 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
520 AM MST THU JAN 16 2014

COZ030>051-171230-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
520 AM MST THU JAN 16 2014

...STRONG AND POTENTIALLY DAMAGING WINDS LIKELY FOR THE NORTHEAST
CORNER OF COLORADO TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHERLY FLOW ALOFT AND A TIGHT PRESSURE GRADIENT AHEAD A
COLD FRONT BACKING INTO NORTHEAST COLORADO EARLY THIS MORNING WILL
PRODUCE STRONG AND POTENTIALLY DAMAGING SURFACE WINDS LATE THIS
MORNING AND AFTERNOON ACROSS THE NORTHEAST CORNER OF THE STATE.
THESE STRONG NORTHWESTERLY WINDS WILL PRODUCE AREAS OF BLOWING
DUSTING ESPECIALLY NEAR OPEN FIELDS. CLOUDS OF BLOWING DUST COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. THIS COLD FRONT IS NOT
EXPECTED TO REACH THE FRONT RANGE...BUT A SHIFT TO NORTHERLY WINDS
ON THE NEARBY PLAINS WILL WEAKEN THE GUSTY DOWNSLOPING WINDS IN
AND NEAR THE FOOTHILLS. OTHERWISE DRY AND COOLER CONDITIONS CAN BE
EXPECTED TODAY WITH DAYTIME TEMPERATURES SLIGHTLY ABOVE AVERAGE.
TONIGHT...WINDS WILL EASE EVERYWHERE AS SKIES CLEAR WITH THE COLD
FRONT BACKING OUT OF THE STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE ALOFT WILL BUILD IN THE GREAT BASIN WITH DECREASING
WINDS IN THE MOUNTAINS AND PLAINS OVER THE WEEKEND. THE AIRMASS
WILL BE DRY WHILE TEMPERATURES WARM TO READINGS ABOVE NORMAL FOR
THIS TIME OF YEAR. A WEAK DISTURBANCE WILL MOVE ACROSS COLORADO ON
MONDAY WITH COOLER TEMPERATURES BUT CONTINUED DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
REPORTS OF HIGH WINDS AND REDUCED VISIBILITY DUE TO BLOWING DUST
ON THE NORTHEAST PLAINS WILL BE APPRECIATED.

BAKER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Morgan County

When
January 16, 10:00 AM MST to 12:00 PM MST
Where
Morgan County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Logan County

When
January 16, 10:00 AM MST to 12:00 PM MST
Where
Logan County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
January 16, 10:00 AM MST to 12:00 PM MST
Where
Washington County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Highs winds reduced the visibility to near zero along U.S. 34 near Akron. Multiple accidents resulted in the closure of the highway.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483403, 483404, 483405.